Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 127, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 15, 2014, 11:00 PM CDT for Barber County, Comanche County, Kiowa County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2014, 11:00 PM CDT (04:00 UTC)
- Expired
- Jun 16, 2014, 12:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Barber County, KS, Comanche County, KS, Kiowa County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 11:30 PM CDT | HAIL 1.25 | 1 Nw Coldwater, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.0 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 2144 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846 WUUS53 KDDC 160400 SVRDDC KSC007-033-097-160500- /O.NEW.KDDC.SV.W.0127.140616T0400Z-140616T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1100 PM CDT SUN JUN 15 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS... COMANCHE COUNTY IN SOUTH CENTRAL KANSAS... SOUTHERN KIOWA COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL MIDNIGHT CDT * AT 1056 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLDWATER...AND MOVING NORTHEAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS DEVELOPING ALONG THE OKLAHOMA BORDER SOUTHWEST OF BUTTERMILK HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... WILMORE...BELVIDERE AND SUN CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953 TIME...MOT...LOC 0400Z 210DEG 13KT 3727 9931 HAIL...1.00IN WIND...<50MPH $$ UMSCHEID
2 follow-up statements
090 WWUS53 KDDC 160427 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1127 PM CDT SUN JUN 15 2014 KSC007-033-097-160500- /O.CON.KDDC.SV.W.0127.000000T0000Z-140616T0500Z/ KIOWA KS-BARBER KS-COMANCHE KS- 1127 PM CDT SUN JUN 15 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR COMANCHE... NORTHWESTERN BARBER AND SOUTHERN KIOWA COUNTIES UNTIL MIDNIGHT CDT... AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WILMORE...AND MOVING NORTHEAST AT 15 MPH. A SECEOND MARGINALLY SEVERE THUNDERSTORM WAS LOCATED NEAR BUTTERMILK. BOTH STORMS WERE SHOWING SIGNS OF WEAKENING. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. LOCATIONS IMPACTED INCLUDE... WILMORE AND BELVIDERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953 TIME...MOT...LOC 0427Z 210DEG 13KT 3734 9927 HAIL...1.00IN WIND...<50MPH $$ UMSCHEID
693 WWUS53 KDDC 160450 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1150 PM CDT SUN JUN 15 2014 KSC007-033-097-160500- /O.EXP.KDDC.SV.W.0127.000000T0000Z-140616T0500Z/ KIOWA KS-BARBER KS-COMANCHE KS- 1150 PM CDT SUN JUN 15 2014 ...THE SEVERE THUNDERSTORM WARNING FOR COMANCHE...NORTHWESTERN BARBER AND SOUTHERN KIOWA COUNTIES WILL EXPIRE AT MIDNIGHT CDT/1100 PM MDT/... THE TWO THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 3750 9945 3745 9887 3701 9918 3700 9953 TIME...MOT...LOC 0450Z 210DEG 13KT 3741 9922 $$ UMSCHEID
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:12 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jun 15, 6:12 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 612 PM CDT Sun Jun 15 2014 ...Updated aviation section... .SHORT TERM...(This evening through Monday) ISSUED AT 115 PM CDT SUN JUN 15 2014 Tonight: A pretty quiet night is expected across the forecast area. The exception to this is across Barber county where there is a slight chance of overnight thunderstorms. There is enough mu cape (3500 J/kg), fairly steep 700-500-hPa lapse rates of 6.7 C/km, and 40 kt of effective shear to produce marginally severe hail should a storm develop. The overall trend, particularly with the tail end of the HRRR, is that activity will be E/SE of Barber county, though. Otherwise, elsewhere will see dry conditions with lows in the 60s/70s and southerly winds through the overnight. Tomorrow: Hot! Lee troughing will strengthen tomorrow with SSW becoming breezy to low end wind advisory. Gone with the CON MOS for wind speeds for now as the mixed down procedure winds look too high. Something to be watched if an advisory is needed or not. Marginal event though. Highs will be in the upper 90s. Didn't want to go 100F just yet as the recent rains might keep temps down a degree or two. There could be elevated fire weather conditions just in terms of RH's and wind speeds out west, however, with the recent green up from all the MCS rains, don't think a headline is required. The dryline will mix east through the day and then retreat back west tomorrow evening. The WRF-NMM core is the only model indicating some precip, but not really keen on that for now. Will keep pops AB 14 percent. .LONG TERM...(Monday night through Sunday) ISSUED AT 243 PM CDT SUN JUN 15 2014 For Tuesday into Wednesday, a Pacific Northwest upper low and trough will slowly move east and into the Plains by late Wednesday. This system will give a chance for showers and thunderstorms by mainly Wednesday afternoon into the evening. Some storms may be strong to severe ahead of a dryline and cold front with dewpoints in the 60s and veering mid level winds. Ahead of this upper level storm system, high temps will be rather warm and in the mid to upper 90s on Tuesday afternoon, and low to mid 90s on Wednesday afternoon. Winds will be gusty from the south each day at 20 to 35 mph. For the period of Thursday into next Weekend, the upper level storm system will move slowly east on Thursday with a possibility of lingering storms in parts of south central Kansas. The GFS model is the slowest with movement of the system. More scattered storms are possible into the Weekend but the upper flow looks very weak for any organized widespread convection. High temperatures will be a little cooler with highs around 90 and lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) ISSUED AT 1200 PM CDT SUN JUN 15 2014 VFR conditions will prevail overnight with mostly clear skies. Winds will generally be from the southeast at 8-10 knots shifting to the south and increasing to 15 to 20 knots by late morning. Gusts around 25 knots will also be expected by late morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 99 72 96 / 0 10 10 10 GCK 65 98 69 97 / 0 0 10 10 EHA 64 97 67 97 / 0 0 10 10 LBL 66 99 69 98 / 0 10 10 10 HYS 65 97 71 96 / 0 10 10 10 P28 71 97 73 95 / 20 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Kruse AVIATION...Sugden
Hazardous weather outlook, Jun 15, 2:16 PM CDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 216 PM CDT SUN JUN 15 2014 KSZ030-031-043>046-061>066-074>081-084>089-161930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE- 216 PM CDT SUN JUN 15 2014 /116 PM MDT SUN JUN 15 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE THROUGH A COMBINATION OF WINDS AND RELATIVE HUMIDITIES ALONG AND WEST OF HIGHWAY 83. HOWEVER...RECENT GREEN UP WILL LIMIT OVERALL THREAT. THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ090-161930- BARBER- 216 PM CDT SUN JUN 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT CHANCE FOR OVERNIGHT THUNDERSTORMS EXISTS ACROSS BARBER COUNTY. MARGINALLY SEVERE HAIL AND WIND GUSTS TO 50 MPH ARE THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR A THUNDERSTORMS ACROSS WESTERN KANSAS MID WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE WEATHER IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... ANY WIND OR HAIL REPORTS WOULD BE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Jun 15, 10:52 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1052 PM CDT SUN JUN 15 2014 KSZ089-090-160430- BARBER-COMANCHE- 1052 PM CDT SUN JUN 15 2014 ...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE AND NORTHWESTERN BARBER COUNTIES... AT 1051 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 10 MILES SOUTH OF BUTTERMILK...MOVING NORTHEAST AT 15 MPH. ANOTHER THUNDERSTORM WAS RAPIDLY DEVELOPING OVER COLDWATER...AND WERE ALREADY SHOWING SIGNS OF INCIPIENT ROTATION. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN COMANCHE AND NORTHWESTERN BARBER COUNTIES...INCLUDING THE CITY OF BUTTERMILK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3738 9951 3738 9900 3699 9902 3700 9953 TIME...MOT...LOC 0352Z 218DEG 14KT 3698 9940 UMSCHEID
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:52 PM CDT | Special Weather Statement | DDC | Comanche | 38 min |
| Jun 16, 3:23 AM CDT | Wind Advisory | DDC | Clark, Edwards, Ellis, Ford, Gray, Hodgeman and 7 more | 17 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.